Virginia, 2020

Damaging Winds in Virginia, July 6, 2020

July 6, 2020 · NWS LWX · 6 events in 5 counties and zones

An upper-level disturbance triggered scattered to numerous showers and thunderstorms. The very unstable lower-level air mass resulted in an environment conducive to downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance triggered scattered to numerous showers and thunderstorms. The very unstable lower-level air mass resulted in an environment conducive to downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:37 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Mon Jul 6 2020

.SYNOPSIS...
High pressure remains offshore through Wednesday, pumping warm and
humid air into the region, along with daily chances for showers and
thunderstorms. Cutoff low pressure will develop to the south on
Wednesday and it may impact the area later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures across the region have soared into the low to mid
90s across the region, with dew points in the low to mid 70s
as well. As a result, heat indices are in the upper 90s to low
100s in a several spots, especially in the more urban areas.
Surface wind observations depicting generally southerly flow
across the region. However, we are starting to see some easterly
flow off the Chesapeake Bay from the bay breeze. This will help
to spark some convection a little later up along the I-95
corridor.

Some storms already starting to pop up over central Virginia,
associated with the terrain circulations as expected. A Severe
Thunderstorm Watch is in effect through this evening for areas
along/east of the Blue Ridge. The environment is quite
impressive today with the heat and humidity, paired with a weak
shortwave passing just north of our area. MLCAPE values have
soared into the 3000-4000 J/kg range, which is more than enough
to get some tall storms this afternoon, as is already being
observed. Low-level lapse rates, as expected, are very
impressive as well (in excess of 8 C/km). Mid-level lapse rates
are lacking, but still marginally better than the past 2 days
(around 6.5 C/km or so). Additionally, there is about 25-30
knots of effective layer shear across the area, with highest
values north and east. Deep-layer shear remains unimpressive,
but still marginally better than recent days, owing to the
shortwave to the north bringing just enough mid-level flow
through the region. All of this together will lead to high
coverage of thunderstorms this afternoon, with some having a
good chance to become tall and organized. Could see some large
hail today, much like we saw yesterday. Of course, damaging
winds are a threat today as storms collapse. Could again be
looking at a risk for some strong downbursts/microbursts, with
DCAPE values exceeding 1000 J/kg.

With all of this considered, we also run the risk for flash
flooding across portions of the area. This is particularly a
concern along the I-95 corridor between Fairfax and Harford
County. PWAT values are increasing, and should reach near the 2
inch range this afternoon. While the setup doesn't necessarily look
very favorable for training thunderstorms, can't rule out an
isolated instance of flash flooding in the metro areas,
especially if storms keep popping up along all of the different
mesoscale boundaries we will have around (river/bay breezes and
outflow boundaries in particular).

Storms may last into the later part of the evening, but should
be pushing off to the south and east. Storms will linger later
over southern MD as a result. Think by just after midnight
though, things should be clear of the region.

Following the storms tonight, some clouds likely linger around,
with low temperatures only into the low 70s (mid-upper 60s in
the higher elevations). Some valley fog possible once again
tonight west of the Blue Ridge.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure remains offshore through Wednesday, so the pattern
will remain much the same. Rinse and repeat forecast Tuesday and
Wednesday, with hot and humid conditions expected across the region.
High temperatures each day remain in the upper 80s to low 90s, with
dew points holding steady in the low 70s. This will result in heat
indices in the mid-upper 90s each day. While not quite expecting any
advisories at this time, still very hot and humid, so it will be
important to continue to take all proper heat precautions. Terrain
circulation and the bay/river breezes will bring a chance for
thunderstorms each day. With very little flow aloft however, storms
not expected to be as strong as we will see today. However,
instability will remain high given the high heat and humidity, and
conditions remain favorable for some localized downbursts, so can't
completely rule out a couple stronger storms either day. As we have
seen these past couple of days, the bay/river breezes and terrain
circulation can create some localized stronger shear and support an
isolated stronger storm.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Guidance seems to be coalescing around the idea of a low pressure
developing along the coast to the south on Thursday and moving north
along the coast Friday into Saturday. This would cause showers and
perhaps some steadier rain and/or thunderstorms to spread north and
west from the low into southern and eastern parts of our forecast
area, but the track may keep northwestern areas fairly dry.
Temperatures will cool as this oddly non-summer like pattern
unfolds, with highs in the 80s, though lows would still be muggy
with readings staying in the high 60s and lower 70s overall. Will
need to watch for any focused rain bands or convection which could
result in flooding. By Sunday, the low is more likely off to our
north and east, but a cold front may be approaching or passing
through from the northwest by this point, which could result in
more showers and storms. Bottom line is the entire long term looks
rather active, but with temps staying closer to normal.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions and light winds are generally expected through
Wednesday. Hot and humid conditions continue, with daily chances for
thunderstorms during the afternoon and evening. Gusty winds and
heavy rain can be expected with any thunderstorm in this
environment.

For today, we will see more numerous showers and storms,
especially along/east of the Blue Ridge. So all terminals outside
of MRB should see a storm at least nearby today. For
DCA/BWI/MTN, have a bit more confidence in timing, so have
introduced TSRA in those areas for early this evening. VCTS
everywhere else, and honestly storms may last at any terminal
through 00z-001z potentially. Will update TAFs as needed if the
threat looks to linger.

Main concern Thursday and Friday will be potential for early
morning fog and afternoon thunderstorms.

&&

.MARINE...
Sub-SCA southerly winds are expected over the waters through
Wednesday. Scattered to numerous showers and thunderstorms are
expected over the waters today. With the Severe Thunderstorm
Watch in effect through this evening, Special Marine Warnings
may be needed as storms reach the waters, with large hail and
damaging winds both threats.

Isolated to scattered storms again expected each afternoon
Tuesday and Wednesday, with continued light southerly flow.
Special Marine Warnings may be needed if storms get strong.

Mainly light winds on the waters Thursday and Friday, with the
primary hazard being potential for afternoon thunderstorms both days.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies, while still elevated to an extent, have come
down slightly today. Forecast has come down a bit in this cycle,
and no longer anticipating flooding anywhere. However, slight
changes in the winds could easily bump up anomalies just enough
to get us near minor in the more sensitive areas, so will have
to keep watching that in future forecast cycles. Tides still
remain in the caution stage during high tide for most areas over
the next several days in the continued southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 9 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 9 PM EDT this evening for MDZ006-011-
     013-014-504-506>508.
VA...Flash Flood Watch until 9 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...RCM
AVIATION...RCM/CJL
MARINE...RCM/KJP
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 6, 12:50 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
150 PM EDT Mon Jul 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
150 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued for all areas
along/east of the Blue Ridge in Virginia and Maryland, including
DC, until 11 PM.

A Flash Flood Watch has been issued for areas along the I-95
corridor from Fairfax County VA to Harford County MD. from 3 PM
this afternoon through 9 PM this evening.

Severe thunderstorms are possible this afternoon and evening with
locally damaging winds and large hail being the primary threat.
There is also an isolated threat for flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
150 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued for all areas
along/east of the Blue Ridge in Virginia and Maryland, including
DC, until 11 PM.

A Flash Flood Watch has been issued for areas along the I-95
corridor from Fairfax County VA to Harford County MD. from 3 PM
this afternoon through 9 PM this evening.

Severe thunderstorms are possible this afternoon and evening with
locally damaging winds and large hail being the primary threat.
The best chance for severe storms will be east of the Allegheny
Highlands. There is also an isolated threat for flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

CJL

The radar

The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 6, 1:44 PM EST
Where
Greene County, 0.15 mi SSE of Kinderhook
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.368, -78.429

Large tree limbs blew down in the 3500 block of Middle River Road. A large tree was blown down in Kinderhook.

Thunderstorm Wind, Madison

When
July 6, 1:51 PM EST
Where
Madison County, 0.39 mi ENE of Hood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.352, -78.373

Trees and wires blew down near Wolftown.

Thunderstorm Wind, Waynesboro (C)

When
July 6, 3:56 PM EST
Where
Waynesboro (C) County, 1.95 mi W of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.069, -78.916

A tree was blown down blocking the roadway at the intersection of Rosser Avenue and South Ellison Lane.

Thunderstorm Wind, Rockingham

When
July 6, 4:07 PM EST
Where
Rockingham County, 1.05 mi NNW of Penn Laird
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.393, -78.811

Trees were blown down blocking the roadway in the vicinity of US-33 Spotswood Trail and VA-276 Cross Keys Road/VA-620 Indian Trail Road.

Thunderstorm Wind, Arlington

When
July 6, 5:24 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
38.847, -77.034

A wind gust of 52 knots (60 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA).

Thunderstorm Wind, Arlington

When
July 6, 6:03 PM EST
Where
Arlington County, 1.43 mi E of Barcroft
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.900, -77.103

A tree was blown down in the 3600 block of Vacation Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900403, 900404, 900405, 900407, 900408, 900409.